Puerto Rico, 2012

Wildfire in Puerto Rico, January 20, 2012

January 20, 2012 · NWS SJU · 1 event in 1 county or zone

Low relative humidity combined with very dry conditions at upper level of the atmosphere and dry fuels, ignite fires across the southeast section of Puerto Rico.

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Low relative humidity combined with very dry conditions at upper level of the atmosphere and dry fuels, ignite fires across the southeast section of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jan 20, 5:35 AM AST, 4 hours 25 minutes earlier.

Area forecast discussion, Jan 20, 5:35 AM AST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
535 AM AST FRI JAN 20 2012

.SYNOPSIS...AT UPPER LEVELS...THE AXIS OF A WEAK JET WILL PASS
WITH A TROUGH DURING THE DAY TODAY. A SECOND STRONGER JET WILL
PASS WITH A TROUGH ON MONDAY. HIGH PRESSURE REMAINS OVER THE
WESTERN CARIBBEAN BEFORE SHIFTING TO THE CENTRAL AND EASTERN
CARIBBEAN LATE IN THE MONTH.

AT MID LEVELS...HIGH PRESSURE OVER THE WESTERN CARIBBEAN CONTINUES
INTO NEXT WEEK WHILE A TROUGH DIGS SOUTH OVER THE AREA MONDAY
NIGHT. HIGH PRESSURE EXTENDS TO EAST OF THE SOUTHERN BAHAMAS LATE
NEXT WEEK. BEST MOISTURE AT MID LEVELS WILL BE TUESDAY WHEN AIR
FROM THE CENTRAL ATLANTIC MOVES OVER THE AREA.

AT LOWER LEVELS...HIGH PRESSURE WILL MOVE INTO THE WESTERN
ATLANTIC TODAY AND REMAIN THROUGH MOST OF NEXT WEEK. A BAND OF
COOL MOIST AIR WILL MOVE ACROSS THE AREA FROM THE NORTHEAST ON
TUESDAY...OTHERWISE TRADE WIND FLOW WILL DOMINATE THE WEATHER
PATTERN FOR THE REST OF THE MONTH.

&&

.DISCUSSION...VERY FEW SHOWERS FORMED IN THE NORTHEAST FLOW...BUT
BETTER MOISTURE IS DEVELOPING JUST NORTHEAST OF THE LEEWARD
ISLANDS. THIS MOISTURE IS EXPECTED TO MOVE ACROSS THE U.S. VIRGIN
ISLANDS AND THEN PUERTO RICO TONIGHT. NORTHEAST TO EAST NORTHEAST
FLOW CONTINUES AT LOWER LEVELS AND BRINGS SLIGHTLY COOLER AIR FROM
THE CENTRAL ATLANTIC. ALL MODELS SHOW DECREASING 1000-850 MB
THICKNESSES THROUGH MONDAY NIGHT WITH THE NAM12 BEING THE MOST
PRONOUNCED OF ALL. BANDS OF MOISTURE CONTINUE TO MOVE THROUGH THE
AREA IN THIS FLOW THROUGH THE END OF NEXT WEEK AND WILL BRING
PERIODS OF SCATTERED SHOWERS TO THE U.S. VIRGIN ISLANDS AND THE
WINDWARD PORTIONS OF PUERTO RICO. WOULD EXPECT SOME DEVELOPMENT OF
CONVECTIVE ACTIVITY IN THE SOUTHWEST THIS AFTERNOON AND TUESDAY
AFTERNOON. OTHER DAYS DURING THE NEXT 7 WILL ALSO SEE POSSIBLE BUT
LESS PRONOUNCED ACTIVITY THERE.

ONLY ISOLATED SHOWERS TODAY...MAINLY ON THE NORTH COAST AND EARLY
IN THE DAY. MORE SHOWERS ARE EXPECTED TONIGHT WHEN NEXT PATCH OF
MOISTURE MOVES OVER THE AREA.

&&

.AVIATION...
VFR CONDS EXPECTED ACROSS ALL TAF SITES FOR THE NEXT 24
HRS WITH NO SIG WX. SURFACE WINDS ARE EXPECTED TO BE LIGHT AND
VARIABLE IN THE EARLY MORNING BECOMING NORTHEASTERLY AT 5 TO 10
KNOTS WITH SEA BREEZE VARIATIONS AFTER 20/12Z.

&&

.MARINE...MODELS ARE GENERALLY GUNG HO ON THE WINDS AND HAVE
LOWERED EXPECTATIONS AREA-WIDE A FEW KNOTS. THIS WILL ALSO MEAN
THAT SEAS WILL BE SLIGHTLY LOWER THAN MODEL FORECASTS.
NEVERTHELESS...CONDITIONS WILL LIKELY ENTER SMALL CRAFT ADVISORY
LEVELS ON SUNDAY DUE TO INCREASING WINDS DRIVING SEAS TO 7 FEET
AND CONTINUE FOR SEVERAL DAYS AFTERWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  81  71  80  71 /  30  50  40  30
STT  82  71  83  73 /  20  20  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

25/12
Hazardous weather outlook, Jan 20, 5:43 AM AST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
543 AM AST FRI JAN 20 2012

AMZ710>745-PRZ001>013-211100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
543 AM AST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-211100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
543 AM AST FRI JAN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southeast

When
January 20, 10:00 AM AST to 11:00 PM AST
Where
Southeast forecast zone
Property damage
$1,000
Reported by
Newspaper

A wildfire was reported at road PR-153 in thr municipality of Santa Isabel. Also another wildfire was reported in Villa Guamani in the municipality of Guayama.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2012Every state in 2012This day in weather historyWarnings in Puerto Rico, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362398.